Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, May 7 to 8, 2020

May 7 to 8, 2020 · NWS OUN · 49 events in 22 counties and zones

A very intense supercell produced a long swath of very large hail reports across portions of western north Texas on the evening of the 7th. Later, line of thunderstorms swept across much of Oklahoma producing wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very intense supercell produced a long swath of very large hail reports across portions of western north Texas on the evening of the 7th. Later, line of thunderstorms swept across much of Oklahoma producing wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 12:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 7, 12:56 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
156 PM CDT Thu May 7 2020

...New LONG TERM...

.SHORT TERM...
(This afternoon through Friday)
Issued at 1055 AM CDT Thu May 7 2020

Mid level moisture advection has resulted in elevated showers with a
few embedded thunderstorms widely scattered over much of the area.
This activity is slowly making its way eastward and should be out of
most of the forecast area by mid to late afternoon. Amounts are
generally expected to be light.

Later this evening, an upper level low will approach kicking off
two rounds of severe storms. The first wave is expected to
initiate around 5pm along the dryline in the southern Texas
panhandle and move eastward through southwest Oklahoma and western
north Texas. Most of these storms are expected to be fairly
isolated, but with the potential to produce very large hail.

The second round will start later (8-10pm) in northwest Oklahoma
along a cold front. These storms will be more numerous and
eventually consolidate into a line as they surge southeastward
overnight. Large hail and damaging winds will be the main hazards,
with an increasing flash flood risk as storms move further southeast.

Friday will be cool in the wake of the cold front with high
temperatures in the 60s. Expect north winds behind the front to
remain fairly gusty tonight and through most of tomorrow.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 156 PM CDT Thu May 7 2020

Quickly dimininishing winds, combined with a much drier airmass
and clear skies, will allow for temperatures to drop off quickly
Friday evening. Lows Saturday morning will approach records at
some locations, with OKC and Wichita Falls appearing to have the
best shot out of our three climate sites as of now. Temperatures
will try to moderate some this weekend but continued troughing to
our north and east will send a cold front with a reinforcing shot
of cooler air towards our area by Sunday morning. Rain chances
will arrive on Monday as a shortwave interacts with the front
that will have stalled somewhere over our area. Went ahead and
undercut the blended guidance for highs again on Monday across
northern Oklahoma as it appears to be behind the trends on the raw
model guidance, which have consistently shown highs only in the
40s and 50s across much of northern Oklahoma. Did not go as cold
as raw deterministic guidance but future changes are possible as
confidence increases on the location of the front and
precipitation timing.

Rain and cooler temperatures will likely persist for much of the
area on Tuesday to the north of the stationary front. By Wednesday
the front will likely lift north of the area as upper ridging builds
in and troughing begins to develop to our west. This will likely
continue the chance for thunderstorms into the middle and end of
next week.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 7 2020

Gusty south winds will continue through the afternoon. A few
isolated severe storms may move into southwest Oklahoma and
western north Texas after 22Z, though coverage is expected to be
too scattered to warrant mention in the TAFs at this point. More
numerous storms will form along a front in northwest Oklahoma
later this evening and make their way southeastward through the
night, producing large hail and damaging wind gusts. Gusty north
winds will fill in behind the front and continue into tomorrow.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  64  42  68 /  80   0   0   0
Hobart OK         52  66  41  71 /  60   0   0   0
Wichita Falls TX  59  69  43  73 /  50   0   0   0
Gage OK           45  65  40  73 /  40   0   0   0
Ponca City OK     50  63  40  68 /  70   0   0   0
Durant OK         60  69  44  68 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....08
AVIATION...14
Hazardous weather outlook, May 7, 2:43 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
343 PM CDT Thu May 7 2020

OKZ004>048-050>052-TXZ083>090-082045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
343 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Evening and Overnight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms this evening and
overnight across portions of central and southeastern Oklahoma.
There is a slight risk of severe thunderstorms across the
remainder of Oklahoma and western north Texas.

The enhanced risk is roughly the area south and southwest of a
line from Watonga to Kingfisher to Shawnee to Daisy Oklahoma, and
east and northeast of a line from Watonga to Anadarko to Ardmore.

Thunderstorms may initially develop late this afternoon or early
evening across southwest Oklahoma and western sections of north
Texas. These storms will move southeast and be capable of
producing hail up to the size of baseballs and wind gusts of 60 to
80 mph.

More storms are expected to develop across northwest Oklahoma in
the early to mid evening hours. These storms will likely expand
to become a thunderstorm complex and move southeast across central
and southern Oklahoma. The main risk will be damaging wind gusts
of 60 to 80 mph, but hail up to golf ball size will also be
possible.

.Heavy rain...
Heavy rain is also a possibility late tonight into early Friday
morning. Some urban and small stream flooding may occur over parts
of south-central and southeast Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a chance of storms again from Monday through
Wednesday. The risk of severe storms will be low on Monday, then
begin to increase each day.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 7, 4:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
518 PM CDT Thu May 7 2020

OKZ008-072245-
Kay OK-
518 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 545
PM CDT...

AT 516 PM CDT, a strong thunderstorm was located near Hardy, moving
southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

LAT...LON 3678 9676 3678 9679 3677 9679 3700 9699
      3700 9675
TIME...MOT...LOC 2216Z 319DEG 32KT 3695 9678

..speg.
Special weather statement, May 7, 4:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
519 PM CDT Thu May 7 2020

OKZ033-034-036-TXZ083-072245-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
519 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southwestern Greer...
southwestern Jackson and northwestern Hardeman Counties Until 545 PM
CDT...

AT 515 PM CDT, a severe thunderstorm was located 8 miles southwest
of Dodson, moving east at 55 MPH. This storm will soon move into
Harmon and Hardeman counties.

HAZARDS INCLUDE...
Hail up to the size of ping pong balls...
Wind gusts to 60 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3486 10000 3499 9966 3475 9955 3439 9965
      3448 10000
TIME...MOT...LOC 2215Z 262DEG 48KT 3470 10014

Ware

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

29 hail, 20 thunderstorm wind. Local standard time, as filed.

Hail, Greer

When
May 7, 5:00 PM CST
Where
Greer County, 1.38 mi S of Reed
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.880, -99.700

Hail, Harmon

When
May 7, 5:03 PM CST
Where
Harmon County, 4.85 mi SW of Hollis
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
34.640, -99.980

Hail, Greer

When
May 7, 5:17 PM CST
Where
Greer County, Reed
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
34.900, -99.700

Hail, Jackson

When
May 7, 5:17 PM CST
Where
Jackson County, 5.01 mi WSW of Eldorado
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.440, -99.730

Hail, Greer

When
May 7, 5:20 PM CST
Where
Greer County, Granite
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.960, -99.380

Time estimated from radar.

Hail, Greer

When
May 7, 5:20 PM CST
Where
Greer County, 2.07 mi N of Granite
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.990, -99.380

Hail, Jackson

When
May 7, 5:24 PM CST
Where
Jackson County, 5.75 mi SW of Eldorado
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
34.410, -99.720

Hail, Kiowa

When
May 7, 5:30 PM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.030, -99.090

Hail, Jackson

When
May 7, 5:34 PM CST
Where
Jackson County, 3.69 mi WSW of Eldorado
Measured
2.5 in hail
Reported by
Public
Coordinates
34.450, -99.710

Mping report.

Hail, Kiowa

When
May 7, 5:37 PM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
1.75 in hail
Reported by
Public
Coordinates
35.030, -99.090

Mping report.

Hail, Greer

When
May 7, 6:30 PM CST
Where
Greer County, Granite
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.960, -99.380

Hail, Coal

When
May 7, 7:36 PM CST
Where
Coal County, 2.76 mi N of Olney
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.510, -96.360

Hail, Comanche

When
May 7, 8:18 PM CST
Where
Comanche County, 3.16 mi WSW of Cache
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.610, -98.680

Hail, Woods

When
May 7, 8:43 PM CST
Where
Woods County, 15.15 mi NW of Camp Houston
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.960, -99.320

Thunderstorm Wind, Woodward

When
May 7, 9:00 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Hail, Woods

When
May 7, 9:43 PM CST
Where
Woods County, 4.15 mi S of Hopeton
Measured
1 in hail
Reported by
Social Media
Coordinates
36.630, -98.670

Twitter report.

Hail, Major

When
May 7, 10:19 PM CST
Where
Major County, 2.07 mi N of Ames
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.280, -98.190

Hail, Grady

When
May 7, 11:46 PM CST
Where
Grady County, 2.82 mi SSW of Minco
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.270, -97.950

Thunderstorm Wind, Caddo

When
May 8, 12:00 AM CST
Where
Caddo County, 0.89 mi SW of Ft Cobb Res Dam
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.150, -98.460

Hail, Canadian

When
May 8, 12:01 AM CST
Where
Canadian County, Mustang
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.390, -97.720

Hail, Caddo

When
May 8, 12:14 AM CST
Where
Caddo County, Anadarko
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.080, -98.240

Thunderstorm Wind, Caddo

When
May 8, 12:16 AM CST
Where
Caddo County, Anadarko
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.080, -98.240

Estimated severe wind gusts reported.

Hail, Comanche

When
May 8, 12:20 AM CST
Where
Comanche County, Meers
Measured
1.75 in hail
Reported by
Public
Coordinates
34.780, -98.580

Thunderstorm Wind, Grady

When
May 8, 12:25 AM CST
Where
Grady County, 3.24 mi SSE of Chickasha Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.040, -97.940

Estimated severe wind gusts reported.

Thunderstorm Wind, Comanche

When
May 8, 12:30 AM CST
Where
Comanche County, 0.89 mi SE of Elgin
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.770, -98.280

Thunderstorm Wind, Grady

When
May 8, 12:35 AM CST
Where
Grady County, Bradley
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.880, -97.710

Reported at Highway 19 west side of Bradley, trees are down on the road, from twitter picture.

Thunderstorm Wind, Seminole

When
May 8, 12:38 AM CST
Where
Seminole County, Seminole
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
35.230, -96.680

Downed power lines in town. Time estimate from radar.

Thunderstorm Wind, Seminole

When
May 8, 12:45 AM CST
Where
Seminole County, 3.07 mi NW of Bowlegs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.180, -96.710

Hail, Garvin

When
May 8, 12:58 AM CST
Where
Garvin County, 2.15 mi SSE of Pauls Valley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.710, -97.210

Thunderstorm Wind, Pontotoc

When
May 8, 1:01 AM CST
Where
Pontotoc County, 1.33 mi ENE of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.780, -96.660

Estimate relayed through NWSChat.

Hail, Stephens

When
May 8, 1:09 AM CST
Where
Stephens County, 1.84 mi WNW of Duncan
Measured
1 in hail
Reported by
Public
Coordinates
34.510, -97.990

Mping report.

Hail, Stephens

When
May 8, 1:11 AM CST
Where
Stephens County, 1.33 mi WNW of Duncan
Measured
1.5 in hail
Reported by
Public
Coordinates
34.510, -97.980

Hail, Stephens

When
May 8, 1:14 AM CST
Where
Stephens County, Duncan
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.500, -97.960

Hail, Stephens

When
May 8, 1:20 AM CST
Where
Stephens County, Duncan
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.500, -97.960

Hail, Murray

When
May 8, 1:21 AM CST
Where
Murray County, Sulphur
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.510, -96.970

Thunderstorm Wind, Coal

When
May 8, 1:30 AM CST
Where
Coal County, 0.69 mi S of Coalgate
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.530, -96.220

Tree limbs down, damages to multiple roofs in town. Time estimated by radar.

Thunderstorm Wind, Coal

When
May 8, 1:35 AM CST
Where
Coal County, Lehigh
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.470, -96.220

Roof damage, church in town had metal roof peeled off and hanging in power lines. Power lines downed and tree damage.

Thunderstorm Wind, Atoka

When
May 8, 1:45 AM CST
Where
Atoka County, Atoka
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.380, -96.130

Report of trees and power lines down in the city of Atoka. Several other reports of tree damage and power lines downed across the county.

Hail, Atoka

When
May 8, 1:46 AM CST
Where
Atoka County, Atoka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.380, -96.130

Thunderstorm Wind, Marshall

When
May 8, 1:48 AM CST
Where
Marshall County, Madill
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.090, -96.770

Large tree uprooted in the southwest part of town. Time based on radar.

Thunderstorm Wind, Marshall

When
May 8, 1:48 AM CST
Where
Marshall County, Oakland
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.100, -96.790

Mobile home had part of its roof removed by straight line winds, time estimated from radar.

Hail, Jefferson

When
May 8, 1:53 AM CST
Where
Jefferson County, 6.91 mi N of Ringling
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.280, -97.590

Thunderstorm Wind, Atoka

When
May 8, 1:55 AM CST
Where
Atoka County, Bentley
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.220, -96.080

Uprooted tree and downed tree limbs at Bentley cemetery. Pictures submitted via facebook.

Thunderstorm Wind, Atoka

When
May 8, 1:55 AM CST
Where
Atoka County, 0.57 mi W of Lane
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.300, -96.000

Hail, Carter

When
May 8, 1:57 AM CST
Where
Carter County, Healdton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

Thunderstorm Wind, Atoka

When
May 8, 2:02 AM CST
Where
Atoka County, 4.15 mi S of Lane
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.240, -95.990

Back porch tin awning torn off, freezer moved off porch.

Thunderstorm Wind, Bryan

When
May 8, 2:02 AM CST
Where
Bryan County, Caddo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -96.260

Report relayed through NWSchat.

Thunderstorm Wind, Atoka

When
May 8, 2:03 AM CST
Where
Atoka County, Atoka
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.380, -96.130

Reports of a tree on a house on E 1ST. Additional reports of multiple power poles down or broken.

Thunderstorm Wind, Coal

When
May 8, 2:37 AM CST
Where
Coal County, 3.97 mi SW of Lehigh
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.430, -96.270

Estimated severe wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896857, 896858, 896859, 896860, 896861, 896862, 896863, 896864, 896865, 896867, 896868, 896869, 896870, 896871, 896872, 896873, 896874, 896875, 896876, 896877, 896878, 896879, 896880, 896882, 896883, 896884, 896885, 896886, 896887, 896888, 896889, 896890, 896891, 896892, 896894, 896895, 896896, 896899, 896900, 896901, and more.